Hail, Fulton
- When
- April 19, 10:40 AM CST to 10:45 AM CST
- Where
- Fulton County, 0.69 mi S of Vermont
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.290, -90.430
A warm front lifted north of the area during the early morning hours, and an approaching upper low resulted in a temperature profile that was favorable for hail development. Thunderstorms developed west of the area overnight, on the leading edge of the low level jet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A warm front lifted north of the area during the early morning hours, and an approaching upper low resulted in a temperature profile that was favorable for hail development. Thunderstorms developed west of the area overnight, on the leading edge of the low level jet. These storms tracked into west central Illinois by late morning and strengthened, producing isolated large hail through early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 19, 10:16 AM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1116 AM CDT Wed Apr 19 2023 .SYNOPSIS... Issued at 1234 AM CDT Wed Apr 19 2023 Turning warm and breezy today ahead of an approaching frontal system. Showers and thunderstorms then overspread the region Thursday with a risk for severe weather along the cold front. Much colder temperatures arrive by the weekend, raising concerns for widespread frost. The pattern then remains seasonably cool into next week. && .UPDATE... Issued at 1116 AM CDT Wed Apr 19 2023 Quick update to the forecast for isolated shower and storm occurring northwest of the IL river this morning. For now, thinking is it will not last long and remain west of the river and weaken as it moves east. Update will be out shortly. && .SHORT TERM...(Through Thursday) ISSUED AT 1234 AM CDT Wed Apr 19 2023 A surface warm front will move northward across central Illinois this morning in response to strong mid-level shortwave energy lifting across the Plains. Broad warm advection will boost regional temperatures into the upper 70s both today and Thursday with low 80s not out of the question. Winds shift to S/SW within the warm sector with afternoon gusts occasionally exceeding 35 mph today and 45 mph Thursday as the pressure gradient tightens ahead of an impending storm system. Deepening southwest flow over the Plains will help advect an EML into the Mid-Mississippi Valley today, steepening mid-level lapse rates and facilitating a more buoyant air mass. Despite the improving thermodynamics aloft, a stout mid-level cap will preclude thunderstorm development today across central Illinois. There's at least some concern that scattered strong storms could develop north of a Macomb-to-Champaign line as early as Thursday morning. Several members of the HREF depict enhanced outflow from nocturnal upstream convection moving into the area beneath a 40 kt LLJ and incoming mid- level shortwave impulse. With these features coming together in a favorable MUCAPE (1500 J/kg) and Shear (30+ kts) environment, we couldn't rule out a couple severe storms capable of both hail and wind damage. If such a conditional threat materializes, it would surely muck up the environment ahead of the cold front later in the day -- but in some places (north of the aforementioned line) and not others (along/south I-72). Regardless of the potential convective debris tomorrow morning, the near surface environment really turns over as a narrow ribbon of 60 degF dewpoints advects northward into the region ahead of the cold front. This, along with decreasing mid- level heights and some breaks in the clouds, should help erode CINH and allow for convection to initiate along and ahead of the cold front. Latest HREF guidance highlights convective initiation occurring sometime between 19-21z/2-4pm as the front is pushing across NE MO and SE IA. With an increasingly unstable boundary layer, characterized by 1000-2000 J/kg SBCAPE, and enhanced deep- layer shear (40 kts) from an intrusive 500-mb speed max, supercell development remains likely. Though, as shear increases and becomes more unidirectional, it will become difficult for supercells to remain discrete as the front pushes into west central Illinois. CAMs indicate storms will grow upscale into a QLCS as they push east of the I-55 corridor by early evening. As additional hi-res guidance becomes available today and tonight, we should get a better handle on storm mode and associated hazards. But given the somewhat limited moisture return (Td's 55-60 degF) and relatively skinny CAPE profiles, central Illinois probably doesn't get thumped too hard by this one. .LONG TERM...(Friday through Tuesday) ISSUED AT 1234 AM CDT Wed Apr 19 2023 There's been a notable shift in guidance over the last couple model runs with the main suite of global deterministic solutions now in excellent agreement with the position of the cold front by Friday morning -- and it's further south/east. This effectively sharpens the precip gradient and pushes it closer to I-70, leaving most of central Illinois with a dry day on Friday. The heavier axis of precip now clearly favors Indiana and the Ohio River Valley. This doesn't mean the weather won't be lousy for Illinois. We'll be met with a strong cold air advection regime as winds veer northerly on the back side of the departing storm system. Temperatures by Friday night are expected to crash into the upper 30s, with daily highs both Saturday and Sunday struggling to break the 50 degF mark. Meanwhile, overnight lows are forecast to fall into the lower 30s this weekend, likely summoning another round of Frost/Freeze headlines--particularly Sunday night as high pressure shuts off the winds. While a modest warmup is then expected into next week, NBM guidance keeps temperatures a touch below climatology/normal with afternoon highs near 60 degF. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 543 AM CDT Wed Apr 19 2023 Wind will be the biggest challenge for pilots flying in and out of the regional aerodromes over the next 24 hours. Conditions become gusty today as the pressure gradient begins to tighten in advance of an incoming storm system. Afternoon gusts may occasionally exceed 30 kts, becoming less frequent this evening. Then, as a a low-level jet (LLJ) veers into the region overnight, 40-50 kts of low- level wind shear (LLWS) may become prevalent about 2 kft AGL. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Auten SYNOPSIS...MJA SHORT TERM...MJA LONG TERM...MJA AVIATION...MJA
Hazardous Weather Outlook National Weather Service Lincoln IL 533 AM CDT Wed Apr 19 2023 ILZ027>031-036>038-040>042-047>051-201045- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon- 533 AM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. South winds will gust 30-40 mph this afternoon. This could cause difficult travel for high profile vehicles, especially those traveling on west and east oriented roads. A few thunderstorms are possible tonight, primarily for areas west of I-55. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Southwest winds will gust 35-45 mph on Thursday. This could cause difficult travel for high profile vehicles, especially those traveling on west and east oriented roads. Thunderstorms are likely Thursday afternoon. Some of the storms could be strong to severe, with damaging wind gusts and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ043>046-052>057-061>063-066>068-071>073-201045- De Witt-Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas- Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay- Richland-Lawrence- 533 AM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Today and tonight. South winds will gust 30-40 mph this afternoon. This could cause difficult travel for high profile vehicles, especially those traveling on west and east oriented roads. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Southwest winds will gust 35-45 mph on Thursday. This could cause difficult travel for high profile vehicles, especially those traveling on west and east oriented roads. Thunderstorms are likely Thursday afternoon and evening. Some of the storms could be strong to severe, with damaging wind gusts and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. 25
The Lincoln radar (KILX), 94 km away, was scanning. The volume nearest the first event began at 16:41 UTC.
12 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082777, 1082778, 1082783, 1082785, 1082787, 1082789, 1082790, 1082792, 1082793, 1082804, 1082796, 1082797.